New York, 2022

Tornado and Damaging Winds in New York, April 25, 2022

April 25, 2022 · NWS BUF · 17 events in 6 counties and zones

A cold front advanced slowly towards western New York in the afternoon and evening with convection focused along a pre-frontal trough and an outflow boundary ahead of the main cold front. Large scale support was weak, with the mid-level trough and upper level jet lagging well behind the cold front, which yielded the bulk of the large scale ascent above the cold, post-frontal air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front advanced slowly towards western New York in the afternoon and evening with convection focused along a pre-frontal trough and an outflow boundary ahead of the main cold front. Large scale support was weak, with the mid-level trough and upper level jet lagging well behind the cold front, which yielded the bulk of the large scale ascent above the cold, post-frontal air. A broken line of convection developed over northern Ohio and lasted for a number of hours as it crossed northeast Ohio, northwest Pennsylvania, and eventually entered western New York. A very narrow axis of modest instability developed just ahead of the line and advected east into western New York. Storms that fired harnessed this instability as it intersected the lake breeze boundary to the east of Lake Erie. This allowed for multiple bowing segments to form over the western Southern Tier. These cells eventually were able to move east of the lake breeze boundary and formed a quasi-linear convective system that advanced toward the Genesee Valley. Multiple reports of wind damage were received, and a NWS storm survey confirmed a tornado in the Town of Alexander in Genesee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 25, 3:18 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 25, 3:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
418 PM EDT Mon Apr 25 2022

.SYNOPSIS...
A slow moving cold front will make its way across the region
tonight. This feature will be accompanied by several hours of
rain...and for the western counties...possibly some gusty
thunderstorms. It will turn notably cooler in the wake of the
front for the remainder of the week...especially for Wednesday
and Thursday when temperatures will not make it out of the 40s.
There will even be some wet snow to mark the occasion.

&&

.NEAR TERM /THROUGH TUESDAY/...
A cold front and shortwave aloft causing organized showers and some
thunderstorms over western OH will arrive early this evening.
Current timing has this more widespread area of showers with
moderate rain reaching WNY 22z-24z/6-8PM then shifting to Genesee
valley rest of the evening and crossing the Finger Lakes and North
Country late evening through early overnight hours. Showers will
then end late tonight all areas. 3hr rainfall with this swath of
showers could exceed 0.25 inch with best chances for 0.25 to 0.5
inch over western NY toward Genesee valley. Suppose lingering
instability and stronger 0-1km shear could support gusty winds as
this initial swath of showers and embedded thunder moves into
western NY with greatest chances across far southwest NYS where
greatest instability will be at end of peak daytime heating. Overall
this remains in line with the SPC forecast which highlights a
marginal risk for severe weather roughly from the Genesee Valley
westward.

Patchy fog is likely east and northeast of the lakes tonight as
the rain and moist air mass (dewpoints in the 50s) moves across
the relatively cool lakes. This fog should not persist too
long, mixing out by late tonight as drier air arrives from the
northwest.

Tuesday will be a transition day as a much cooler airmass moves into
the eastern Great Lakes region. The cold front will be east of the
region Tuesday morning and gradual cold air advection will take
place through the day. Drier air will keep a majority of the region
dry Tuesday with temperatures climbing to the low to mid 50s. A few
rain showers are possible across the Niagara Frontier into Rochester
Metro mid to late afternoon as another cold front approaches western
NY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Much colder air will filter into the region as an upper level low
over the central Great Lakes tracks into northern New England
Tuesday night and Wednesday. The cold front will continue to track
east across the region Tuesday night and rain showers will expand
in coverage across western NY while transitioning to snow showers.
Temperatures at H850 will fall to around -10C by daybreak
Wednesday and snow showers will become enhanced east- southeast of
the Lakes through Wednesday morning. The low level wind flow
teeters on west-northwest late Tuesday night through Wednesday.
Chilly Wednesday with wind chills in the 20s to low 30s. Most of
the activity will be across western NY Tuesday night into
Wednesday with increasing showers on the higher terrain east of
Lake Erie. This is the best chance to see an inch of snow
accumulation with a few spots possibly picking up 1-2" through
Wednesday morning. Elsewhere across western NY, a dusting to up
to an inch is possible late Tuesday night through Wednesday
morning. Snow showers will be confined southeast of both Lakes
into Wednesday afternoon. Little to no accumulation is expected
from mid-morning through the afternoon due to the decreasing
intensity of showers and late April sun angle.

The upper level low will move over Vermont by Wednesday afternoon.
Daytime heating will result in high temperatures reaching the upper
30s across the higher terrain and the low 40s elsewhere. Lingering
moisture across the eastern Great Lakes will keep a mix of rain and
snow showers across the the region into Wednesday evening. An
increase in shower coverage is expected across the North Country as
a trough axis approaches the region. A mix of rain and snow showers
are expected with little to no accumulation.

Showers come to an end Wednesday night and dry conditions will
continue through Thursday night. Much below normal temperatures
expected Tuesday night through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level ridge will build across our region to start this
period...this squeezed between an upper level low over Atlantic
Canada, and shortwave trough of low pressure over the Plains. This
will bring fair weather, bright sunny skies and a moderating
airmass. Cannot rule out some clouds brushing by the North Country
Friday and Saturday as moisture from the Atlantic Canada low bulges
westward.

This Plains shortwave will crest and weaken this upper level
ridge...and bring chances for rain showers the final 24 to 30 hours
of this forecast period. The warmest day this period will likely be
Monday, behind the ridge axis and within warm air advecting
northward ahead of the shortwave.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions through 22z...although an area of showers will be
found between KROC and KFZY.

While VFR conditions will be in place this evening for most areas...
a large swath of moderately heavy showers and possible thunderstorms
will cross the region from west to east...starting around 22z. As
the unsettled weather moves through...it will be accompanied by
several hours of IFR to MVFR conditions.

Widespread MVFR cigs will be in place throughout the region to start
the day Tuesday. These cigs will rise to VFR levels around 12z in
the far west...by about 15z in the Finger Lakes region and during
the course of the afternoon for the Eastern Lake Ontario region.

Outlook...

Tuesday...Mainly VFR.
Wednesday...VFR to MVFR. Chance of showers, mixed with snow across
higher terrain.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
A line of showers and thunderstorms over western Lake Erie late this
afternoon will gradually push up the lake during the remaining
daylight hours. These storms could warrant the need for special
marine warnings on Lake Erie (BUF Harbor) before 00z. Otherwise...

A slow moving cold front will cross the Lower Great Lakes during
the first half of tonight. While it will be unsettled with
widespread showers and even a thunderstorm risk (esp Lk Erie before
00z)...only gentle to moderate breezes are expected. This will
likely produce some choppy water on Lake Ontario north of Mexico Bay
to the St Lawrence river.

In the wake of the cold front...gentle to moderate breezes and
generally negligible waves will be found throughout the Lower Great
Lakes on Tuesday. Choppy water is again likely north of Mexico Bay.

An upper level disturbance will cross the region Tuesday night...
likely producing rain and wet snow showers over Lake Erie.
Moderate west to northwesterlies will accompany the passage of
this feature.

Northwest winds will freshen in the wake of the upper level feature
on Wednesday. This will very likely lead to the next round of small
craft advisories...mainly on Lake Ontario west of Mexico Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...HSK/JLA
SHORT TERM...HSK
LONG TERM...Thomas
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Apr 25, 4:14 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
514 AM EDT Mon Apr 25 2022

NYZ001>003-010>013-019>021-085-260900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There's small chance that thunderstorms will produce strong gusty
winds late this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-260900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-260900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There's a small chance that thunderstorms will produce strong gusty
winds late this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-260900-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Apr 25, 2:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
346 PM EDT Mon Apr 25 2022

NYZ010-252245-
Northern Erie-
Including the city of Buffalo
346 PM EDT Mon Apr 25 2022

...PATCHY DENSE FOG NEAR LAKE ERIE...

Patchy dense fog will continue through late afternoon along the
immediate Lake Erie shore, including the lakeshore of Downtown
Buffalo. Visibility will be reduced to a quarter mile at times,
including along Interstate 190 from the 198 to downtown, and along
the Skyway. Motorists should be alert for rapid changes in
visibility along the Lake Erie shore.

Hitchcock

The radar

The Buffalo radar (KBUF), 123 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
April 25, 4:00 PM EST
Where
Chautauqua County, Findley Lake
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.120, -79.730

Trees and powerlines were reported to be down.

Thunderstorm Wind, Chautauqua

When
April 25, 4:10 PM EST
Where
Chautauqua County, 0.51 mi E of Sherman
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.170, -79.570

Trees were down across Titus Road.

Thunderstorm Wind, Chautauqua

When
April 25, 4:25 PM EST
Where
Chautauqua County, 0.51 mi W of Dewittville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.230, -79.440

A tree and wires were down across Route 430.

Thunderstorm Wind, Chautauqua

When
April 25, 4:25 PM EST
Where
Chautauqua County, 0.86 mi NW of Dewittville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.240, -79.440

A large conifer tree was down across both lanes of Route 430.

Thunderstorm Wind, Chautauqua

When
April 25, 4:26 PM EST
Where
Chautauqua County, 1.53 mi E of Dewittville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.230, -79.400

A tree and wires were down at Thum Road and Bayview Road.

Thunderstorm Wind, Chautauqua

When
April 25, 4:34 PM EST
Where
Chautauqua County, 0.69 mi N of Gerry
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.190, -79.250

Trees and powerlines were reported to be down.

Thunderstorm Wind, Cattaraugus

When
April 25, 5:05 PM EST
Where
Cattaraugus County, 1.38 mi S of Cattaraugus
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.310, -78.870

A tree and powerlines were down on Leon Road.

Tornado, Genesee

When
April 25, 5:42 PM EST to 5:45 PM EST
Where
Genesee County, 0.4 mi ESE of Alexander to 1.09 mi E of Alexander
Rating
EF0
Path length
0.75 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.898, -78.263

An NWS storm survey team found that a tornado initially touched down just north of the Alexander Fire Department and Recreational Hall with damage to the roof of a pavilion. A nearby building had its metal roof peeled back and a trailer, with some supporting anchor braces, was rolled over on its side. The tornado continued east-northeast snapping numerous trees in a wooded area just to the west of NYS Route 98/Alexander Road. The tornado then removed shingles and shattered windows to residences along Alexander Road then produced tree damage in a convergent pattern to the east just before crossing Tonawanda Creek. Finally, the tornado crossed a field before snapping two very large trees at the Alexander Cemetery and an adjacent commercial building. This is where the tornado damage ended.

Thunderstorm Wind, Genesee

When
April 25, 5:43 PM EST
Where
Genesee County, 0.69 mi S of North Alexander
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.910, -78.250

Trees and limbs down across Route 98.

Thunderstorm Wind, Wyoming

When
April 25, 5:50 PM EST
Where
Wyoming County, 0.86 mi NW of Warsaw
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.740, -78.140

Trees were reported down.

Thunderstorm Wind, Livingston

When
April 25, 6:10 PM EST
Where
Livingston County, 0.86 mi NE of Shaker Crossing
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.740, -77.840

Road signs were blown down on I-390 at exit 7.

Thunderstorm Wind, Livingston

When
April 25, 6:15 PM EST
Where
Livingston County, 3.11 mi ENE of Caledonia
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.980, -77.770

A large tree was down across Maxwell Station Road.

Thunderstorm Wind, Monroe

When
April 25, 6:25 PM EST
Where
Monroe County, 2.44 mi NE of (Roc)rochester Arpt
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.140, -77.630

Trees and powerlines were reported to be down on Frost Avenue.

Thunderstorm Wind, Monroe

When
April 25, 6:29 PM EST
Where
Monroe County, 1.01 mi W of Brighton Po
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.150, -77.570

Trees and powerlines were reported to be down on Hawthorne Street.

Thunderstorm Wind, Monroe

When
April 25, 6:30 PM EST
Where
Monroe County, 1.38 mi S of Beechwood
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.150, -77.580

Numerous large tree limbs and powerlines were reported to be down.

Thunderstorm Wind, Monroe

When
April 25, 6:32 PM EST
Where
Monroe County, 0.5 mi W of Fairport
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.100, -77.480

Trees and powerlines were reported to be down at Golf Avenue and Marsh Road.

Thunderstorm Wind, Monroe

When
April 25, 6:33 PM EST
Where
Monroe County, Brighton Po
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.150, -77.550

Trees and powerlines were reported to be down and blocking a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyThe tornado archive for New York, 2022Warnings in New York, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023264, 1023265, 1023266, 1023267, 1023268, 1023269, 1023270, 1023263, 1023271, 1023272, 1023273, 1023274, 1023275, 1023276, 1023277, 1023278, 1023279.